acetaminophen/dextromethorphan/doxylamine FDA Alerts
The FDA Alert(s) below may be specifically about acetaminophen/dextromethorphan/doxylamine or relate to a group or class of drugs which include acetaminophen/dextromethorphan/doxylamine.
MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.
Recent FDA Alert(s) for acetaminophen/dextromethorphan/doxylamine
Acetaminophen Prescription Combination Drug Products with more than 325 mg: FDA Statement - Recommendation to Discontinue Prescribing and Dispensing
Jan 14, 2014
Audience: Consumer, Dentistry, Emergency Medicine, Internal Medicine, Pharmacy, Pain Management, Surgery
ISSUE: FDA is recommending health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule or other dosage unit. There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury. Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.
Cases of severe liver injury with acetaminophen have occurred in patients who:
• took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period;
• took more than one acetaminophen-containing product at the same time; or
• drank alcohol while taking acetaminophen products.
BACKGROUND: In January 2011 FDA asked manufacturers of prescription combination drug products containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule by January 14, 2014. FDA requested this action to protect consumers from the risk of severe liver damage which can result from taking too much acetaminophen. This category of prescription drugs combines acetaminophen with another ingredient intended to treat pain (most often an opioid), and these products are commonly prescribed to consumers for pain, such as pain from acute injuries, post-operative pain, or pain following dental procedures.
Acetaminophen is also widely used as an over-the-counter (OTC) pain and fever medication, and is often combined with other ingredients, such as cough and cold ingredients. FDA will address OTC acetaminophen products in another regulatory action. Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much.
More than half of manufacturers have voluntarily complied with the FDA request. However, some prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit remain available. In the near future FDA intends to institute proceedings to withdraw approval of prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit that remain on the market.
RECOMMENDATION: FDA recommends that health care providers consider prescribing combination drug products that contain 325 mg or less of acetaminophen. FDA also recommends that when a pharmacist receives a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit that they contact the prescriber to discuss a product with a lower dose of acetaminophen. A two tablet or two capsule dose may still be prescribed, if appropriate. In that case, the total dose of acetaminophen would be 650 mg (the amount in two 325 mg dosage units). When making individual dosing determinations, health care providers should always consider the amounts of both the acetaminophen and the opioid components in the prescription combination drug product.
Health care providers and pharmacists who have further questions are encouraged to contact the Division of Drug Information at 888.INFO.FDA (888-463-6332) or firstname.lastname@example.org.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.accessdata.fda.gov/scripts/medwatch/index.cfm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
Acetaminophen: Drug Safety Communication - Association with Risk of Serious Skin Reactions
Aug 1, 2013
Audience: Dermatology, Primary Care, Pharmacy
ISSUE: FDA notified healthcare professionals and patients that acetaminophen has been associated with a risk of rare but serious skin reactions. Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter (OTC) products. These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken. Other drugs used to treat fever and pain/body aches (e.g., non-steroidal anti-inflammatory drugs, or NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.
BACKGROUND: This new information resulted from the Agency’s review of the FDA Adverse Event Reporting System (FAERS) database and the medical literature to evaluate cases of serious skin reactions associated with acetaminophen (see Data Summary at link below). It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional vs. long-term use), and the long period of time that the drug has been on the market; however it is likely that these events (i.e., SJS, TEN, and AGEP) occur rarely.
RECOMMENDATIONS: Health care professionals should be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions. Any patient who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away. Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.
FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions. FDA will also request that manufacturers add a warning about serious skin reactions to the product labels of OTC acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph do the same.
[8/01/2013 - Consumer Update - FDA]
[8/01/2013 - Drug Safety Communication - FDA]
May 23, 2005
Audience: Healthcare professionals and consumersFDA issued a Talk Paper to notify the public about the abuse of dextromethorphan (DXM), an ingredient found in many over-the-counter (OTC) cough and cold remedies. The agency is working with other health and law enforcement authorities to address this serious issue and warn the public of potential harm, after five recently reported deaths of teenagers that may be associated with the consumption of powdered DXM sold in capsules.
[May 20, 2005 - Talk Paper - FDA]
More acetaminophen/dextromethorphan/doxylamine Resources
- All-Nite Consumer Information
- Night Time Cold/Flu Consumer Information
- Tylenol Warming Cough & Sore Throat Nightime Consumer Information
- Acetaminophen, dextromethorphan, and doxylamine Consumer Information
- Acetaminophen, Dextromethorphan, and Doxylamine Capsules Consumer Information
- Acetaminophen, Dextromethorphan, and Doxylamine Liquid Consumer Information
- Nitetime Oral Liquid Prescribing Information